The cause of the amenorrhea that occurs in patients with hyperprolactinemia is unknown. The involvement of endogenous opioid peptides in the inhibition of GnRH release as a central factor leading to the hypogonadotropic state has been recently described. This study analyzed the LH response to opiate receptor blockade by naloxone (4 mg, iv) in groups of subjects with amenorrhea due to hyperprolactinemia of different etiologies. Patients presenting with a PRL-secreting pituitary adenoma (n = 7), idiopathic hyperprolactinemia (n = 9), or hyperprolactinemia during pharmacological treatment for schizophrenia (n = 5) were studied. Furthermore, to evaluate whether high circulating PRL levels influence the activity of the opioid system after the menopause, a group of seven postmenopausal subjects was tested before and 1 week after the administration of metoclopramide (10 mg, three times a day), a dopamine receptor antagonist. Normal premenopausal women (n = 6) served as controls. Naloxone significantly increased plasma LH levels in both prolactinoma and idiopathic hyperprolactinemic patients (P less than 0.01 vs. basal and placebo). In neither of those groups was a significant correlation found between the plasma LH response to naloxone and basal plasma PRL levels. In contrast to pathological hyperprolactinemia, blockade of opiate receptors did not significantly change LH secretion in either amenorrheic women with pharmacologically induced hyperprolactinemia or postmenopausal women. These results suggest that the effect of hyperprolactinemia on opioid modulation of LH secretion is related to the nature of the hyperprolactinemic state, supporting the existence of increased opioid inhibition of LH levels in pathological hyperprolactinemia.
|Autori:||Petraglia F; De Leo V; Nappi C; Facchinetti F; Montemagno U; Brambilla F; Genazzani A|
|Titolo:||Differences in the opioid control of luteinizing hormone secretion between pathological and iatrogenic hyperprolactinemic states.|
|Anno del prodotto:||1987|
|Appare nelle tipologie:||1.1 Articolo in rivista|